Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

February 29, 2012Aiken County, Bamberg County, Orangeburg County, South Carolina

NWS Columbia, SC issued this special weather statement at Feb 29, 2012, 11:07 PM EST for Aiken County, Bamberg County, Orangeburg County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 29, 2012, 11:07 PM EST (04:07 UTC)
Expired
Mar 1, 2012, 12:00 AM EST
In force
53 min
Issued by
NWS Columbia, SC

Counties Aiken County, SC, Bamberg County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 54 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WWUS82 KCAE 010407
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1107 PM EST WED FEB 29 2012

SCZ030-035>037-041-010500-
AIKEN-BAMBERG-BARNWELL-CALHOUN-ORANGEBURG-
1107 PM EST WED FEB 29 2012

...THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT PORTIONS OF 
BAMBERG...AIKEN...CALHOUN...ORANGEBURG AND BARNWELL COUNTIES THROUGH 
100 AM...

AT 1100 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS
AND A FEW THUNDERSTORMS EXTENDING FROM EASTERN AIKEN COUNTY EASTWARD
INTO ORANGEBURG COUNTY. MOVEMENT WAS EAST NEAR 50 MPH. 

SOME OF THE SHOWERS AND THUNDERSTORMS WILL CONTAIN WIND GUSTS NEAR 
40 MPH.

&&

LAT...LON 3338 8169 3371 8159 3354 8126 3364 8053
      3363 8054 3361 8052 3317 8079 3313 8087
TIME...MOT...LOC 0404Z 264DEG 48KT 3351 8106

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Feb 29, 10:38 PM EST, 29 minutes earlier.

Area forecast discussion, Feb 29, 10:38 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1038 PM EST WED FEB 29 2012

.SYNOPSIS...
A COLD FRONT WILL BE APPROACHING THE REGION OVERNIGHT...WITH SOME
SHOWER AND THUNDERSTORM ACTIVITY POSSIBLE AHEAD OF IT. THE
WEAKENING COLD FRONT WILL STALL JUST SOUTH OF THE AREA ON
THURSDAY...THEN MOVE NORTHWARD AGAIN ON FRIDAY AHEAD OF YET
ANOTHER COLD FRONT EXPECTED THIS WEEKEND. DRIER WEATHER IS
EXPECTED THE LATTER PART OF THE WEEKEND INTO THE EARLY PORTION OF
NEXT WEEK AS HIGH PRESSURE SETTLES BACK INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
ONLY ISOLATED SHOWERS EXPECTED EARLY THIS EVENING WITH BULK OF SHOWERS
AND THUNDERSTORMS ACROSS TN/KY AND LOWER MISSISSIPPI VALLEY...SO
CUT POPS BACK NEXT FEW HOURS.

MOST OF THE ENERGY WITH THOSE STORMS AND THE FRONT ASSOCIATED WITH
THEM APPEARS TO LIFT NORTH OF THE AREA LATE TONIGHT. SOME ACTIVITY
COULD REMAIN/DEVELOP AS THE SYSTEM MOVES THROUGH THE CENTRAL
APPALACHIANS. GOOD SHEAR PROFILES ALONG WITH WEAK TO MODERATE LOW-
LEVEL INSTABILITY COULD LEAD TO SOME STRONGER WINDS MIXING DOWN IN
THE HEAVIER SHOWERS AND ISOLATED STORMS. BEST CHANCE FOR RAINFALL
APPEARS TO BE VERY LATE TONIGHT. MILD LOWS OVERNIGHT WITH READINGS
REMAINING IN THE 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
BY THURSDAY MORNING THE MAIN FRONT SHOULD BE PUSHING CLOSE TO THE
CWA. HOWEVER THE DEEPER MOISTURE SHOULD BE EXITING THE AREA BY
THAT TIME...THUS LIMITING THE SHOWER ACTIVITY. EXPECT TO SEE A RAPID
DECREASE IN ANY PRECIP CHANCES BEHIND THE FRONT. THIS FRONT SHOULD
STALL OUT SOUTH OF THE AREA...WITH THE BEST CHANCE FOR RAINFALL ON
THURSDAY REMAINING SOUTH OF THE CWA. NOT REALLY EXPECTING TO SEE A
COOLDOWN IN TEMPS AS AFTERNOON HIGHS ON THURSDAY EXPECTED TO
REMAIN WELL ABOVE NORMAL...WITH READINGS REACHING BACK INTO THE
MID TO UPPER 70S. THURSDAY NIGHT INTO FRIDAY WILL SEE THE FRONT
BEGIN RETURNING NORTHWARD...AND WITH SOME WEAK ISENTROPIC LIFT WE
COULD SEE A FEW SHOWERS ALONG AND JUST NORTH OF THE FRONT. ONCE
THE WARM FRONT IS NORTH...SHOULD SEE A BREAK IN THE RAIN LATER IN
THE DAY ON FRIDAY BEFORE THE NEXT COLD FRONT BEGINS TO APPROACH.
THIS FRONT FOR THE WEEKEND SHOULD BE RATHER STRONG...WITH A GOOD
COLD PUSH BEHIND IT...ALONG WITH A DEEPENING UPPER LEVEL TROUGH.
SATURDAY SHOULD SEE SHOWERS AND SOME THUNDERSTORMS IN ADVANCE OF
THE COLD FRONT. ONE LIMITING FACTOR FOR STRONGER STORMS CONTINUES
TO BE THAT THE MAIN FRONT IS WELL OUT IN ADVANCE OF THE PRIMARY
UPPER SUPPORT. THIS COULD LEAD TO MORE OF A HEAVY RAIN
EVENT...ALTHOUGH IF THE UPPER ENERGY CATCHES UP TO THE FRONT CAN
NOT RULE OUT STRONGER STORMS. BY SATURDAY NIGHT THE FRONT WILL BE
EXITING THE REGION.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
DRYING BEHIND THE WEEKEND COLD FRONT FRONT SHOULD DOMINATE DURING
THE REST OF THE EXTENDED PERIOD. TEMPS WILL DROP DOWN TO AROUND
NORMAL. THE NEXT CHANCE FOR RAINFALL APPEARS TO BE NEAR THE END OF
THE LONG TERM PERIOD...AS THE SURFACE HIGH MOVES OFF THE COAST AND
THE UPPER FLOW TURNS SOUTHWESTERLY.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
MAIN FORECAST PROBLEM IN THE NEAR TERM IS PRECIPITATION CHANCES AND
POTENTIAL FOR THUNDER...POSSIBLY SEVERE...TONIGHT.

LATEST RADAR HAS A NEW BATCH OF SHOWERS AND A FEW DEVELOPING
THUNDERSTORMS JUST TO THE N AND NE OF DNL/AGS...MOVING NE. WILL
INCLUDE A NEAR TERM TEMPO GROUP FOR TSRA AT CAE/CUB/OGB TO HANDLE
THAT.

MAIN FRONTAL BOUNDARY AND PRE FRONTAL BAND OF SHOWERS AND
THUNDERSTORMS STILL TO OUR NW. IT APPEARS THAT THE ACTIVITY WILL TREND
TOWARDS WEAKENING AS IT MOVES SE INTO OUR FA AS THE MAIN UPPER
DYNAMICS PULLS OFF TO OUR NORTH. WEAK TO MODERATE INSTABILITY AND
SHEAR ALONG WITH A STRONG BUT WEAKENING LOW LEVEL JET WILL PROVIDE
POTENTIAL THAT SOME OF THE THUNDERSTORMS COULD PRODUCE STRONG WIND
GUSTS. WILL HANDLE PRECIP CHANCE AND POTENTIAL FOR LOWER CIG
DEVELOPMENT LATE TONIGHT WITH A TEMPO GROUP.

EXTENDED AVIATION OUTLOOK...IFR/MVFR CONDITIONS POSSIBLE AGAIN EARLY
FRIDAY MORNING AS FRONT LIFTS BACK NORTH AS A WARM FRONT. SHOWERS
AND POSSIBLE THUNDERSTORMS SAT/SAT NT WITH PASSAGE OF THE NEXT
FRONT. BREEZY CONDITIONS POSSIBLE SAT/SUN.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

AVIATION...DCM
Hazardous weather outlook, Feb 29, 4:53 PM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
453 PM EST WED FEB 29 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-012200-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
453 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT. THE
MAIN THREAT IS DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE
MAINLY ACROSS THE NORTHERN MIDLANDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS SATURDAY COULD POSSIBLY CONTAIN DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

In the hours before

Special weather statement, Feb 29, 11:07 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1107 PM EST WED FEB 29 2012

SCZ030-035>037-041-010500-
AIKEN-BAMBERG-BARNWELL-CALHOUN-ORANGEBURG-
1107 PM EST WED FEB 29 2012

...THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT PORTIONS OF
BAMBERG...AIKEN...CALHOUN...ORANGEBURG AND BARNWELL COUNTIES THROUGH
100 AM...

AT 1100 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS
AND A FEW THUNDERSTORMS EXTENDING FROM EASTERN AIKEN COUNTY EASTWARD
INTO ORANGEBURG COUNTY. MOVEMENT WAS EAST NEAR 50 MPH.

SOME OF THE SHOWERS AND THUNDERSTORMS WILL CONTAIN WIND GUSTS NEAR
40 MPH.

&&

LAT...LON 3338 8169 3371 8159 3354 8126 3364 8053
      3363 8054 3361 8052 3317 8079 3313 8087
TIME...MOT...LOC 0404Z 264DEG 48KT 3351 8106

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 6:12 AM ESTSpecial Weather StatementCAEBarnwell93 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.